Reuters Health Information (2004-03-30): MRI abnormalities seen in patient with posttransplant transient mutism
MRI abnormalities seen in patient with posttransplant transient mutism
Last Updated: 2004-03-30 16:40:59 -0400 (Reuters Health)
NEW YORK (Reuters Health) - In liver transplant recipients with mutism attributed to high-dose immunosuppression, magnetic resonance imaging studies are usually normal. In one such case in Italy, however, researchers observed an MRI abnormality that resolved along with the patient's transient mutism.
In the March 23 issue of Neurology, Dr. Federico Bianco, and colleagues at University of Rome "La Sapienzo" in Rome, report on a 45-year-old liver transplant recipient with no history of hepatic encephalopathy. The patient's postoperative medications included cyclosporine, 8 mg/kg/day, for immunosuppression and amphotericin B, 3 mg/kg/day, for prophylaxis of fungal infections.
On postoperative day 3, the patient began to manifest a speech disorder "characterized by spastic dysarthria and dysprosody, with an automatic-volitional dissociation of speech," the authors write. He continued to understand oral and written communications, however, and he remained oriented.
Based on their experiences in other cases, the authors decided to discontinue the amphotericin and to reduce the dose of cyclosporine to 4 mg/kg/day.
"On MRI performed 8 days after the onset of the speech disorder, fluid-attenuated inversion recovery images and diffusion-weighted images showed bilateral, symmetric areas of increased signal in the frontal motor cortex...and corticospinal tracts," according to the authors.
The patient's speech improved during the second week, although some abnormalities persisted. "MRI performed at this time revealed that the abnormal signal was decreased slightly in the frontal motor cortex and largely unchanged in the corticospinal tracts," the researchers said.
The patient's speech continued to improve over the ensuing weeks. Six weeks after his symptoms had begun, only mild residual speech difficulties remained. MRI showed no abnormalities in either the frontal motor cortex or the corticospinal tracts, and the patient was discharged from the hospital.
"The differential diagnosis of a transient neurologic complication in a liver transplant patient given immunosuppressant therapy should include the posterior reversible encephalopathy syndrome," the authors suggest. "This syndrome...is a well known complication of immunosuppressant therapy with cyclosporine in transplant patients."
They add, "In our patient, the MRI abnormalities were located in anterior circulation structures...but, paradoxically, this location should not deter consideration of diagnosis of posterior reversible encephalopathy syndrome because an involvement of anterior circulation structures...has been reported."